Alert archive / New York / Small Craft Advisories in 2024

Small Craft Advisory 41, NWS Buffalo, NY

April 18, 2024

NWS Buffalo, NY issued this small craft advisory at Apr 18, 2024, 6:38 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2024, 6:38 AM EDT (10:38 UTC)
Expired
Apr 18, 2024, 10:56 AM EDT
In force
4 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

913 
WHUS71 KBUF 181038
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
638 AM EDT Thu Apr 18 2024

LEZ040-041-181845-
/O.NEW.KBUF.SC.Y.0041.240418T1038Z-240418T2200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
638 AM EDT Thu Apr 18 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
740 
WHUS71 KBUF 181456
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1056 AM EDT Thu Apr 18 2024

LEZ040-041-181600-
/O.CAN.KBUF.SC.Y.0041.000000T0000Z-240418T2200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1056 AM EDT Thu Apr 18 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will remain below Small Craft Advisory criteria
today.

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 18, 3:51 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 18, 3:51 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
351 AM EDT Thu Apr 18 2024

.SYNOPSIS...
Weak high pressure will support improved weather across the
western counties today...but showers will persist for areas east of
Lake Ontario. A wave of low pressure riding up along a slow moving
frontal boundary will then guarantee another unpleasant day across
all of the region for Friday in the form of widespread showers...if
not a few hours of steady rain. While fair dry weather will be
featured for the upcoming weekend...some nuisance showers will be
possible Saturday afternoon.

&&

.NEAR TERM /THROUGH FRIDAY/...
A saturated environment in the wake of a passing sfc occlusion will
combine with a chilly flow off Lake Erie to generate some dense fog
across parts of the IAG Frontier early this morning. This will
mainly be the case over the northern half of Erie county where a
dense fog advisory is now in effect. Otherwise...

A stacked storm system centered over the Canadian prairies this
morning pushed a weakening sfc occlusion across the western counties
during the overnight...and that boundary will now stall as it
completely dissolves over the Eastern Lake Ontario region. Limited
low level convergence in the vcnty of this boundary...coupled with
some upper level support from a passing mid level shortwave over the
Ottawa valley...should be enough to allow for some nuisance showers/
areas of light rain over that area today...especially through early
afternoon. For the western counties...fair dry weather should be
rule today...although a wealth of low level moisture will severely
limit any partial clearing.

While a couple light showers will be possible across the North
country this evening...a progressive shortwave ridge will move
across our forecast area to support fair uneventful weather.

Unfortunately...conditions will significantly deteriorate on Friday.
A wave of low pressure will track northeast along a slow moving
frontal boundary...and as this next complex frontal system moves
through our region...we can anticipate another round of widespread
showers and possibly a period of fairly steady rain. The main
forcing from this scenario will be provided by a 45kt low level jet
that will establish fairly strong H925-70 frontogenetic lift. Most
basins are forecast to receive less than a tenth of an inch of
rain...although local amounts of up to a quarter inch will be
possible.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
An area of low pressure will move from James Bay to northern Quebec
Friday night. A cold front will be located just east of the forecast
area Friday evening. Rain showers will likely extend from north
central NY to the Finger Lakes region and will end from west to east
by midnight Friday night. Drier air will filter into the region as
cold air advection continues behind the exiting cold front. By
Saturday morning, 850mb temperatures will be around -5C across the
forecast area. A mid-level trough will sharpen and move across the
region Saturday. The combination of a secondary cold front and
steepening lapse rates will result in diurnally driven scattered
rain showers. There will be good mixing Saturday with a 35 kt low
level jet overhead. Westerly winds with gusts 25 to 35 mph are
expected across the region. Cooler air will result in high
temperatures staying below normal and in the mid to upper 40s.

The mid-level trough will move east of the forecast area Saturday
night. A large area of high pressure will build into the region.
Winds will diminish and dry and cool conditions will continue
overnight. Lows will likely go below freezing across the higher
terrain.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Surface high pressure centered across the Central Plains Sunday will
extend east to the Lower Great Lakes region. The high will move east
through Monday night keeping dry conditions across the forecast area
into the start of the work week. A mid-level shortwave trough will
move into the Northern Rockies early next week and low pressure will
move across the Northern Plains, reaching the Mid-West by Tuesday.
Model consensus suggests that rain showers will enter the forecast
area by Tuesday night and continue through Wednesday.

Temperatures fluctuate from below normal Sunday to near to above
normal Monday and Tuesday and back to below normal Wednesday.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
MVFR to IFR conditions will be found through the region this
morning...as a weakening sfc occlusion will limp towards the Eastern
lake Ontario region. VLIFR conditions will be in place in the vcnty
of KBUF.

As we work our way through the morning into the midday...cigs will
grudgingly improve to MVFR to VFR levels. Meanwhile...IFR cigs may
persist east of Lake Ontario at sites like KART and KGTB.

Mainly VFR weather is forecast for the western counties tonight...but
IFR to MVFR cigs are likely to persist east of Lake Ontario.

Outlook...

Friday and Saturday...MVFR/VFR with a chance of showers.
Sunday and Monday...Mainly VFR.

&&

.MARINE...
In the wake of a weakening frontal boundary...southwest winds today
will freshen on Lake Erie. While this will undoubtably increase the
likelihood for choppy conditions...there is only a minimal chance
that a small craft advisory will be needed. Otherwise...gentle to
moderate breezes will be found on Lake Ontario.

A weak sfc pressure gradient in advance of the next wavy frontal
boundary tonight will only support gentle to moderate breezes and
negligible wave action.

Winds will significantly freshen on both lakes on Friday though when
there will likely be the need for small craft advisories.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Dense Fog Advisory until 9 AM EDT this morning for NYZ010.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Apr 18, 4:30 AM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
430 AM EDT Thu Apr 18 2024

NYZ001>008-011>014-019>021-085-190900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
430 AM EDT Thu Apr 18 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-190900-
Northern Erie-
430 AM EDT Thu Apr 18 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
430 AM EDT Thu Apr 18 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:49 AM EDTDense Fog AdvisoryBUFErie3 hr

Nearby

Small Craft Advisories in New York, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.